Iowa, 2009Damaging Wind in Iowa, July 29, 2009
July 29, 2009 · NWS FSD · 1 event in 1 county or zone
A thunderstorm produced 60 mph wind gusts near Kingsley in Plymouth County of northwest Iowa on the afternoon of July 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced 60 mph wind gusts near Kingsley in Plymouth County of northwest Iowa on the afternoon of July 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM CST, 34 minutes earlier.
Area forecast discussion, Jul 29, 2:00 PM CST, 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT WED JUL 29 2009
.DISCUSSION...
FAIRLY STRONG NORTHWEST FLOW WAVE DRAGGING COOLER AND WETTER
CONDITIONS THROUGH THE AREA TODAY. THE BETTER FOCUS IN THE LOW TO
MID LEVELS WILL SHIFT INTO THE FAR EASTERN CWA THIS EVENING...THEN
EAST OF THE AREA BY ABOUT 3-6Z. A MINOR AMOUNT OF INSTABILITY AND A
WEAK BOUNDARY OVER PARTS OF NW IA MAY AID IN FOCUSING A FEW
THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH THROUGH ABOUT
1Z. BEHIND THIS WILL BE DEALING WITH MAINLY THE UPPER LEVEL SUPPORT
AND COLD POOL WHICH COULD STILL INITIATE SOME SPOTTY...ISOLATED
SHOWERS THROUGH THE NIGHT. SO...POPS WILL REMAIN IN THE ISOLATED TO
SCATTERED CATEGORY BEHIND THE MAIN AREA OF RAINFALL....AND THEN GO
TO 10 PERCENT OR LESS IN THE SW CWA AFTER ABOUT 6Z. AS FOR
TEMPERATURES...EVEN WITH COOLER AIR ADVECTING IN...WILL LEAN TOWARDS
THE WARM SIDE OF GUIDANCE...ESPECIALLY IN THE EAST WHERE CLOUDS
LIKELY TO HANG ON MOST...IF NOT ALL... OF THE NIGHT. SO...GENERALLY
LOWS RANGING FROM THE UPPER 50S EAST TO THE LOWER 50S WEST.
&&
.AVIATION...
LOW END VFR CEILINGS TO OCCASIONAL MVFR CEILINGS IN RAINFALL LATE
THIS AFTERNOON AND EVENING. STEADY RAINFALL SHOULD SHIFT EAST OF THE
TAF SITES BY EARLY EVENING WITH SPOTTY SHOWERS THEREAFTER. THE
VISIBILITY WILL GENERALLY REMAIN VFR WITH AN OCCASIONAL MVFR IN
HEAVIER RAINFALL. BY LATE TONIGHT INTO TOMORROW MORNING...MAINLY
BROKEN VFR EXPECTED...ALTHOUGH BY 15-16Z SOME SPOTTY MVFR CEILINGS
POSSIBLE WITH A FEW SHOWERS AFTER ABOUT 17Z AS WELL...ESPECIALLY
NORTH OF A HURON TO SPENCER IOWA LINE.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Jul 29, 10:35 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT WED JUL 29 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT WED JUL 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL SPREAD EAST ACROSS
THE REGION THROUGH TONIGHT. NO SEVERE WEATHER IS EXPECTED WITH
THIS ACTIVITY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN FRIDAY
NIGHT INTO SATURDAY MORNING. NO SEVERE WEATHER IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Plymouth
- When
- July 29, 2:34 PM CST
- Where
- Plymouth County, 3.82 mi WNW of Kingsley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.600, -96.040
Thunderstorm winds caused an unknown amount of tree damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 29 to 31, 20092 deaths · 2 events
- Tornado and Hail in Colorado, July 29, 20097 injured · $110 million · EF0 · 28 events
- Tornado and Hail in Pennsylvania, July 29, 20092 injured · $1.1 million · EF2 · 8 events
- Tornado and Hail in New Jersey, July 29, 2009$1.2 million · EF2 · 15 events
- Flash Flood and Hail in Texas, July 29 to 30, 20093 injured · $2.4 million · 1 in hail · 17 events
- Flash Flooding and Flooding in New York, July 29 to 31, 2009$4.5 million · 50 kt wind · 11 events
- Tornado and Flash Flooding in New York, July 29, 20092 injured · $80,000 · EF0 · 13 events
- Tornado and Flash Flood in Colorado, July 29, 2009$200,000 · EF0 · 6 events
- Flash Flooding and Strong Wind in Mississippi, July 29, 2009$120,000 · 11 events
- Hail and Damaging Winds in Texas, July 29 to 30, 2009$122,000 · 70 kt wind · 6 events
- Flash Flooding and Damaging Winds in New Jersey, July 29, 2009$36,000 · 52 kt wind · 20 events
- Flash Flood in Vermont, July 29, 2009$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190218.